Virginia, 2014

Tornado and Flooding in Virginia, July 10, 2014

July 10, 2014 · NWS AKQ · 22 events in 9 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and one weak tornado across portions of south central and southeast Virginia. Scattered thunderstorms also produced heavy rain which caused some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$728,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail, and one weak tornado across portions of south central and southeast Virginia. Scattered thunderstorms also produced heavy rain which caused some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 10, 10:40 AM EST, 53 minutes earlier.

Area forecast discussion, Jul 10, 10:40 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT THU JUL 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY STALLS OVER THE REGION TODAY THROUGH FRIDAY.
A WEAK AREA OF LOW PRESSURE MOVES NORTHEAST ALONG THIS BOUNDARY
TONIGHT THEN PUSHES OFFSHORE FRIDAY. HIGH PRESSURE BUILDS SOUTH
ACROSS THE MID ATLANTIC REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST ANALYSIS SHOWING FRONTAL BOUNDARY STALLED OVER WRN PORTIONS
OF THE CWA WITH AN AREA OF SHOWERS/EMBEDDED TSTMS DEVELOPING ALONG
THE FRONT ACRS MECKLENBURG/LUNENBURG AS OF 11 AM. VERY MOIST
AIRMASS IN PLACE ACRS THE REGION WITH PWAT VALUE OVER 2" ON 12Z
WAL SOUNDING (AND 1.75-2" AT GSO). 12Z NAM BRINGS PRECIP FARTHER
NORTH THAN PREVIOUS RUNS AND IT MAY BE ONTO SOMETHING AS IT IS
VERIFYING WELL THUS FAR. HAVE THUS INCREASED POPS TO 70% OVER MUCH
OF CENTRAL VA AS FAR N AS METRO RICHMOND THIS AFTN (WELCOME
RAINFALL HERE). SATELLITE TRENDS SUGGEST LITTLE CLEARING THIS
AFTN...WITH THE POSSIBLE EXCEPTION OF FAR SE VA/NE NC WHERE A
BRIEF PERIOD OF PARTIAL CLEARING MAY OVERSPREAD THE REGION OVER
THE NEXT FEW HRS BEFORE TSTMS REDEVELOP.

MAIN CONCERN TODAY WILL BE FOR HEAVY RAIN AND POSSIBLE FLASH
FLOODING. IR SATELLITE SHOWS DEEP MOISTURE PLUME FROM THE SW AND
UPPER JET IS IN A FAVORABLE POSITION (RRQ FORCING) TO SUPPORT
LIKELY POPS MOST AREAS THIS AFTN AND TONIGHT. IN ADDITION..SHOULD
SEE TRAINING OF STORMS DUE TO LOW LEVEL SW JET BEING NEARLY
PARALLEL AND SIMILAR IN MAGNITUDE TO THE FLOW ALOFT (LOW MBE
VALUES). MUCH OF HAMPTON ROADS AND NE NC RECEIVED 2" OR MORE OF
RAINFALL OVER THE PAST 24 HRS AND MAY NEED TO CONSIDER A FLASH
FLOOD WATCH THIS AFTN THROUGH FRI MORNING IN THESE AREAS BUT
CONFIDENCE TOO LOW IN PLACEMENT OF HEAVIEST PRECIP (ESPECIALLY
GIVEN THE LATEST NAM KEEPING HEAVIER AMTS FARTHER INLAND/NW). WILL
CONTINUE MENTION OF LCLLY HEAVY RAINFALL THREAT IN HWO. LOWERED
MAX TEMPS A FEW DEGREES WITH HIGHS MAINLY IN THE LOWER-MID 80S.

S/W ENERGY TRACKS NE ALONG THE BNDRY TONIGHT. THIS WILL NOT ONLY
ENHANCE CONVECTION CHCS OVERNIGHT BUT SHOULD KEEP THE THREAT OF
PCPN GOING THROUGH THE NIGHT...PARTICULARLY ACRS SE VA/NE NC.
POPS WOULD LIKELY HAVE TO BE RAISED FURTHER WEST IF NAM VERIFIES.
LOWS M60S FAR NW TO LWR-MID 70S SE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
SYSTEM LINGERS ALONG COASTAL AREAS FRIDAY MORNING BEFORE SLOWLY
EXITING OFF THE COAST DURING THE AFTN. DATA SHOWS PLENTY OF MSTR
ARND ALONG WITH SOME INSTABILITY TO INCLUDE CHC POPS THROUGH THE
DAY WITH THE HIGHEST POPS SERN AREAS. HIGHS GNRLY IN THE M80S. SCT
EVENING POPS FRI NIGHT...OTW BCMG PT CLDY. LOWS 65-70.

MODELS INDICATING THE FRONT WASHES OUT / DISSIPATES ACROSS THE AREA
SAT. KEPT A 20-30% POP OVER THE FAR NW AND IN SE VA/NE NC. PARTLY
SUNNY WITH HIGHS IN THE M-U80S.

QPF NXT 72 HRS AVGG 2/3RDS TO 1 IN ACROSS NWRN AREAS...1 TO 1.5
IN ACROSS CNTRL AREAS...1.5 TO 2.5 ACROSS SERN VA/NE NC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AMPLIFIED UPPER FLOW OVER THE HIGHER LATITUDES WILL PUSH ANOTHER
ANOMALOUS TROUGH INTO THE NERN CONUS EARLY NEXT WEEK. THE RESULT
WILL BE BELOW NORMAL TEMPS AND WET CONDITIONS FROM THE UPPER MIDWEST
TO THE OH VALLEY. HOWEVER...THE LOCAL AREA REMAINS SEASONABLY WARM
AS MUCH OF THE COOLER AIR WILL BE LOCKED WEST OF THE CNTRL
APPALACHIANS.

FOR THE LATTER HALF OF THE WEEKEND...ONGOING RETURN FLOW ON THE
BACKSIDE OF HIGH PRESSURE ANCHORED OVER THE WRN ATLANTIC WILL RESULT
IN SLIGHTLY WARMER TEMPS AND DEWPOINTS SUN COMPARED TO SAT.
THICKNESSES YIELD TEMPS RIGHT AROUND 90 DEGS. A COLD FRONT WILL PUSH
INTO THE GREAT LAKES REGION SUN WITH SFC TROUGHING DEVELOPING OVER
THE LOCAL AREA. THETA-E ADVECTION AND A MOIST BL WILL RESULT IN
MLCAPE VALUES ~1500 J/KG. MODEL DERIVED PRECIP WATERS RANGE FROM
1.75 TO 2 INCHES. WHILE MOISTURE/INSTABILITY LOOK FAVORABLE...BEST
DYNAMICS/FORCING REMAINS WELL WEST OF THE AREA WITH THE BETTER
HEIGHT FALLS AND STRONGER WINDS ALOFT. SHEAR IS ALSO UNIMPRESSIVE
AND SOUNDINGS DEPICT SUBSIDENCE/WARM AIR ALOFT. WILL CARRY CHANCE
POPS IN THE NW...TAPERING OFF TO SILENT IN THE SE. BETTER COVERAGE
EXPECTED MON AS HEIGHT FALLS AND INCREASING WINDS ALOFT PROVIDE
BETTER FORCING FOR ASCENT AND COOLER MID-LEVEL TEMPS. COLD FRONT IS
EXPECTED TO REACH THE CNTRL APPALACHIANS LATE MON...SHARPENING THE
THERMAL TROUGH OVER THE LOCAL AREA. WARMER TEMPS AND DEWPOINTS WILL
PUSH MLCAPE VALUES HIGHER...BUT SHEAR REMAINS MARGINAL (AOB 20 KT).
THE RESULT WILL BE SCT AFTERNOON SHOWERS/THUNDERSTORMS ACROSS MUCH
OF THE REGION. COLD FRONT DROPS INTO THE REGION TUES-TUES NIGHT.
EXACT TIMING OF THE FRONT WILL IMPACT SENSIBLE WEATHER OVER THE
LOCAL AREA. WILL TREND TOWARD A BLEND BTWN THE MEDIUM RANGE
GUIDANCE...KEEPING THE BEST POPS ALONG THE COAST TUES. BASED ON THE
AIRMASS...WILL ALSO CARRY SLIGHT CHANCE POPS MON NIGHT-TUES MORNING
AS THE FRONT CROSS THE REGION. UPPER LOW BEGINS TO EJECT FROM THE
GREAT LAKES REGION TUES INTO SE CANADA...SLOWING THE FRONT AS IT
PUSHES OFFSHORE TUES NIGHT-WEDS MORNING. CONFIDENCE IS NOT HIGH
ATTM...BUT WILL HANG ON TO SLIGHT CHANCE POPS ALONG THE COAST WEDS
BASED ON THE FRONT LIKELY STALLING OFFSHORE.

TEMPS WILL REMAIN AROUND SEASONABLE NORMS...WARMING INTO THE UPPER
80S-LOW 90S THRU THE PERIOD. ANTICIPATE TUES TO BE THE WARMEST IN
ADVANCE OF THE FRONT...WITH HIGHS GENERALLY IN THE LOW 90S.
OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S-LOW 70S...WITH MID
70S NEAR THE COAST.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
TSTMS CONTINUE TO DEVELOP ALONG THE ALBEMARLE SOUND. THIS IS ALONG
THE OUTFLOW FROM THE EARLIER CONVECTION. LOOKING AT THE HRRR THINK
THESE WILL FINALLY END BY AROUND 14Z. WILL HAVE A TEMPO GROUP AT
KECG AS THESE TSTMS COULD MOVE ACROSS THERE AT TIMES. UPPER TROF
CONTINUES ACROSS THE AREA TODAY. THERE WILL BE SEVERAL BOUNDARIES
ACROSS THE AREA WHICH COULD FOCUS CONVECTION THIS AFTERNOON INTO
TONIGHT. ALL MODELS AGREE ON CONVECTION DEVELOPING JUST NOT SURE
WHETHER TO THE WEST MOSTLY RECEIVES IT OR BACK ACROSS THE
SOUTHEAST. MOST HI RES MODELS ARE LEANING TOWARD SE VA AND NE NC
SO WILL PUT A TEMPO GROUP IN THAT AREA THIS AFTERNOON. HOWEVER
THINK MOST AREAS WILL GO TO MVFR OR EVEN IFR IN TSTMS SOMETIME
THIS AFTERNOON OR TONIGHT. WITH DIMINISHING FLOW BY TONIGHT ANY
THUNDERSTORMS THAT DO FORM WILL BE SLOW TO MOVE. OUTSIDE OF THE
PRECIPITATION EXPECT VFR CONDITIONS WITH SOME CLOUDS AROUND 10
THOUSAND FEET.

FRONT CROSSES AREA BY FRIDAY...LEAVING FRI NGT/SAT DRY ATTM. NEXT
FRONT COULD BRING THE POTENTIAL FOR MORE SHWRS/TSTMS TO THE REGION
LATE SUNDAY OR MONDAY.

&&

.MARINE...
SUB-SCA CONDITIONS ARE EXPECTED OVER THE WATERS THROUGH THE WEEK. A
WEAK TROF IS TO THE WEST OF THE WATERS KEEPING MAINLY A LIGHT
SOUTHERLY WIND OVER THE WATERS. A WEAK LOW PRESSURE SYSTEM WILL MOVE
ALONG THIS BOUNDARY TONIGHT AND FRIDAY. THIS WILL ALLOW THE WINDS TO
BE MORE SOUTHEAST AT TIMES. AFTER THE LOW MOVES PAST FRIDAY NIGHT
THE TROF WILL MOVE OFF THE COAST SATURDAY. WILL HAVE LIKELY
THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE SOUTHERN WATERS
WITH A CHANCE ACROSS THE NORTHERN WATERS.SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE WATERS FRIDAY INTO FRIDAY
NIGHT. WINDS WILL BECOME MORE WEST TO NORTH OVER THE WEEKEND. FLOW
VEERS TO THE SOUTH SUN...REMAINING SUB SCA AT 10-15 KT. SEAS REMAIN
2-3 FT. LOW PRESSURE LIFTS INTO THE GREAT LAKES REGION MON AS A COLD
FRONT PUSHES INTO THE OH VALLEY. GRADIENT WILL STRENGTHEN SLIGHTLY
OVER THE WATERS SUN NIGHT-MON...BUT REMAINS SUB-SCA. PERSISTENT SLY
FLOW WILL PUSH SEAS TO 4 FT IN THE NRN WATERS...BUT ANTICIPATE SEAS
TO REMAIN UNDER 5 FT. COLD FRONT CROSSES THE WATERS TUES NIGHT-WED
MORNING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MPR
LONG TERM...SAM
AVIATION...JAB
MARINE...JAB
Hazardous weather outlook, Jul 10, 2:01 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 AM EDT THU JUL 10 2014

MDZ021>025-NCZ012-VAZ048-049-060>091-094-099-100-110715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-
NORTHAMPTON VA-
301 AM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA TODAY AND TONIGHT. ANY THUNDERSTORM HAS THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NWS.

NCZ013>017-030>032-VAZ092-093-095>098-110715-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
301 AM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE TONIGHT. ANY THUNDERSTORM HAS THE POTENTIAL TO PRODUCE
STRONG WIND GUSTS AND LOCALLY HEAVY DOWNPOURS. GIVEN THE RECENT
HEAVY RAINFALL...ANY RUNOFF MAY RESULT IN LOCALIZED FLOODING OF
LOW LYING...POOR DRAINAGE AND OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NWS.

44

In the hours before

Special weather statement, Jul 10, 5:56 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
656 AM EDT THU JUL 10 2014

NCZ015>017-031-032-102-101130-
CAMDEN-CHOWAN-EASTERN CURRITUCK-PASQUOTANK-PERQUIMANS-WESTERN
CURRITUCK-
656 AM EDT THU JUL 10 2014

...THUNDERSTORMS CONTINUE TO PRODUCE LOCALLY HEAVY DOWNPOURS ACROSS
NORTHEAST NORTH CAROLINA...

AT 655 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM COROLLA TO SNUG HARBOR...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF GRANDY TO 8 MILES SOUTHEAST OF
HERTFORD...MOVING EAST NORTHEAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   OLD TRAP AROUND 700 AM
EDT...
  OLD TRAP AROUND 705 AM EDT...
  GRANDY AROUND 730 AM EDT...

HAZARDS INCLUDE...
LOCALLY HEAVY RAINFALL AND MINOR FLOODING.

GIVEN THE HEAVY RAINFALL OVER THE PAST 12 HOURS...THE RUNOFF FROM
THESE STORMS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE
DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3654 7620 3653 7602 3646 7601 3642 7591
      3629 7587 3635 7583 3641 7588 3641 7585
      3648 7599 3653 7600 3652 7585 3625 7577
      3623 7577 3627 7585 3606 7579 3617 7599
      3604 7650

44
Local storm report, Jul 10, 10:16 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1116 AM EDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     OCEAN VIEW              36.95N  76.24W
07/09/2014                   CITY OF NORFOLK    VA   BROADCAST MEDIA

            LIGHT POLE FELL ONTO APARTMENT COMPLEX...KNOCKING
            SEVERAL BRICKS OFF THE EXTERIOR WALL.

&&

EVENT NUMBER AKQ1401153

MINNICK
Local storm report, Jul 10, 10:19 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1119 AM EDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     HYDE PARK HOMES         36.93N  76.25W
07/09/2014                   CITY OF NORFOLK    VA   BROADCAST MEDIA

            SEVERAL TREES WERE DOWNED ONTO POWER LINES ON WOODFORD
            STREET.

&&

EVENT NUMBER AKQ1401154

MINNICK
Special weather statement, Jul 10, 10:21 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1121 AM EDT THU JUL 10 2014

VAZ065>067-079-080-087-088-101615-
BRUNSWICK-DINWIDDIE-GREENSVILLE-LUNENBURG-MECKLENBURG-NOTTOWAY-
SUSSEX-
1121 AM EDT THU JUL 10 2014

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
MECKLENBURG...LUNENBURG...BRUNSWICK...DINWIDDIE...NOTTOWAY...
GREENSVILLE AND SUSSEX COUNTIES THROUGH 1215 PM EDT...

AT 1120 AM EDT...DOPPLER RADAR INDICATED SHOWERS WITH EMBEDDED THUNDERSTORMS
OVER LA CROSSE...OR ABOUT OVER BRODNAX...MOVING NORTHEAST AT 30 MPH.

THE STORMS WILL BE NEAR FORKSVILLE AT 1125 AM EDT...MEREDITHVILLE AT
1135 AM EDT...PRICES MILL...AND...LAWRENCEVILLE AT 1140 AM
EDT...COCHRAN...AND...ALBERTA AT 1145 AM EDT...DOLPHIN AT 1155 AM
EDT...WARFIELD AT 1205 PM EDT.

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3711 7801 3688 7760 3654 7804 3675 7836

LBROWN
Local storm report, Jul 10, 10:38 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1138 AM EDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     LIGHTNING        COROLLA                 36.38N  75.83W
07/10/2014                   CURRITUCK          NC   911 CALL CENTER

            HOUSE FIRE IN COROLLA WAS CAUSED BY LIGHTNING

&&

EVENT NUMBER AKQ1401155

MINNICK
Special weather statement, Jul 10, 11:06 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1206 PM EDT THU JUL 10 2014

NCZ012-VAZ079-087-088-092-101700-
BRUNSWICK-GREENSVILLE-NORTHAMPTON-SOUTHAMPTON-SUSSEX-
1206 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHAMPTON...BRUNSWICK...
CITY OF EMPORIA...GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES
THROUGH 100 PM EDT...

AT 1206 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CALLAVILLE TO BRINK TO 6
MILES SOUTH OF GUM FORKS...OR ALONG A LINE EXTENDING FROM 6 MILES
WEST OF PURDY TO 6 MILES SOUTHWEST OF EMPORIA TO ROANOKE RAPIDS...
MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  PURDY AROUND 1215 PM EDT...
  PLEASANT HILL AROUND 1220 PM EDT...
  GUMBERRY AROUND 1225 PM EDT...
  OWENS AROUND 1230 PM EDT...
  HUSKE AROUND 1235 PM EDT...
  STONY CREEK AROUND 1240 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3645 7764 3648 7765 3648 7777 3650 7781
      3650 7787 3656 7790 3679 7779 3709 7716
      3674 7694 3647 7728 3642 7760

LBROWN

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail, 3 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Greensville

When
July 10, 11:33 AM EST to 11:43 AM EST
Where
Greensville County, 1.38 mi N of Skippers to 4.1 mi SSE of Kingsberry
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.640, -77.550

Straight line wind damage occurred in Greensville county and south southeast of Emporia. The initial damage was on Interstate 95 where a couple of trees were downed on the roadway. The damage then continued eastward south of Emporia where trees were downed and snapped off, and some minor property damage occurred, especially in the area of Low Ground Road and Little Low Ground Road.

Thunderstorm Wind, Southampton

When
July 10, 11:55 AM EST to 12:35 PM EST
Where
Southampton County, 0.89 mi NE of Green Plain to 0.55 mi E of Hunterdale
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.680, -77.410

Straight line wind damage occurred in Southampton county. The first significant damage occurred west and southwest of Adams Grove where numerous trees and power lines were downed, and numerous trees were snapped off. Additional significant damage to trees and power lines occurred in the Capron area where a few homes sustained damage from falling trees. Some additional damage to trees and power lines occurred in the Drewryville and Courtland areas then eastward into the Franklin area.

Hail, Southampton

When
July 10, 12:25 PM EST
Where
Southampton County, 0.89 mi SE of Courtland
Measured
2 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.710, -77.060

Hen egg size hail was reported.

Hail, Franklin (C)

When
July 10, 12:36 PM EST
Where
Franklin (C) County, Franklin
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.670, -76.920

Quarter size hail was reported. Police cars were damaged by hail.

Hail, Franklin (C)

When
July 10, 12:40 PM EST
Where
Franklin (C) County, Franklin
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.670, -76.920

Golf ball size hail was reported.

Thunderstorm Wind, Franklin (C)

When
July 10, 12:41 PM EST
Where
Franklin (C) County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.670, -76.920

Two trees were downed.

Thunderstorm Wind, Isle of Wight

When
July 10, 12:50 PM EST
Where
Isle of Wight County, 0.89 mi SW of Carrsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.710, -76.830

Several trees were downed.

Thunderstorm Wind, Suffolk (C)

When
July 10, 1:10 PM EST
Where
Suffolk (C) County, 1.38 mi N of Kings Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.800, -76.620

Trees were downed along Girl Scout Road.

Thunderstorm Wind, Suffolk (C)

When
July 10, 1:25 PM EST
Where
Suffolk (C) County, 2.16 mi NE of Nansemond Shrs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.870, -76.470

Trees were downed.

Hail, Chesapeake (C)

When
July 10, 2:02 PM EST
Where
Chesapeake (C) County, 2.07 mi N of Oak Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -76.230

Quarter size hail was reported at Greenbrier Parkway and Volvo Parkway.

Hail, Chesapeake (C)

When
July 10, 2:05 PM EST
Where
Chesapeake (C) County, 3.39 mi ENE of Crestwood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.780, -76.220

Half dollar size hail was reported.

Hail, Virginia Beach (C)

When
July 10, 2:05 PM EST
Where
Virginia Beach (C) County, 1.49 mi NNW of Woods Corner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -76.190

Golf ball size hail was reported in Virginia Beach at Indian River Road and Centerville Turnpike.

Hail, Virginia Beach (C)

When
July 10, 2:14 PM EST
Where
Virginia Beach (C) County, 0.55 mi E of Euclid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.830, -76.160

Quarter size hail was reported in the Kempsville Lakes area.

Hail, Virginia Beach (C)

When
July 10, 2:15 PM EST
Where
Virginia Beach (C) County, 1.49 mi NNW of Woods Corner
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.800, -76.190

Golf ball size hail was reported at Regent University.

Thunderstorm Wind, Virginia Beach (C)

When
July 10, 2:20 PM EST
Where
Virginia Beach (C) County, 0.69 mi N of Nimmo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.760, -76.020

Several trees were downed.

Thunderstorm Wind, Virginia Beach (C)

When
July 10, 2:25 PM EST
Where
Virginia Beach (C) County, 1.77 mi SE of (Ntu)nas Oceana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.780, -76.000

Trees were downed around Upton Estates and Pinehurst Estates off of Dam Neck Road. One tree fell onto a car.

Thunderstorm Wind, Virginia Beach (C)

When
July 10, 2:30 PM EST to 2:35 PM EST
Where
Virginia Beach (C) County, 0.69 mi S of Virginia Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.840, -75.980

Microburst occurred in the area of Norfolk Avenue, Mediterranean Avenue, Pinewood Drive, and Lake Drive. Several large trees were downed, some of which brought down power lines and power poles. A church steeple was blown off and a car in the church parking lot was overturned. All damage was oriented from southeast to northwest.

Flood, Norfolk (C)

When
July 10, 2:34 PM EST to 3:34 PM EST
Where
Norfolk (C) County, 1.66 mi W of Norfolk to 1.74 mi W of Norfolk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.870, -76.300

Scattered thunderstorms produced heavy rain which caused some minor street flooding. Spotter reported 3.00 inches of rain.

Tornado, Virginia Beach (C)

When
July 10, 2:35 PM EST to 2:36 PM EST
Where
Virginia Beach (C) County, 0.51 mi SSE of Virginia Beach to 0.45 mi ESE of Virginia Beach
Rating
EF0
Path length
0.34 mi
Path width
30 yd
Injuries
10 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.843, -75.976

A weak tornado caused significant damage to a home from the roof being blown off. There was also damage to several other structures including a school gymnasium. A large pool window was blown out also.

Thunderstorm Wind, Virginia Beach (C)

When
July 10, 2:40 PM EST to 2:45 PM EST
Where
Virginia Beach (C) County, 0.88 mi NW of Virginia Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.860, -75.990

Straight line downburst wind damage occurred in the Princess Anne Country Club area. Several large trees were downed, some on or near homes. A couple of trees fell onto cars.

Flood, Isle of Wight

When
July 10, 3:00 PM EST to 4:00 PM EST
Where
Isle of Wight County, 0.89 mi NW of Windsor to 0.85 mi NW of Windsor
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.810, -76.740

Water was covering sections of Windsor Boulevard in Windsor.

Flood, Portsmouth (C)

When
July 10, 3:37 PM EST to 4:37 PM EST
Where
Portsmouth (C) County, 1.66 mi NNE of Portsmouth to 1.42 mi NE of Portsmouth
Cause
Heavy Rain
Reported by
Public
Coordinates
36.840, -76.314

Minor street flooding was reported on Elm Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyThe tornado archive for Virginia, 2014Warnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539167, 539168, 539013, 538990, 539006, 539014, 539024, 539026, 539027, 539029, 539030, 539031, 539033, 539036, 539037, 539038, 539169, 539039, 539170, 539171, 539041, 539042.